Colorado, 2004

Drought in Colorado, April 1 to 30, 2004

April 1 to 30, 2004 · NWS GJT · 21 events in 21 counties and zones

A number of spring storms produced significant amounts of rain and snow across western Colorado during the month. However, the impact on the long-term drought was minor.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A number of spring storms produced significant amounts of rain and snow across western Colorado during the month. However, the impact on the long-term drought was minor. Moderate to extreme drought persisted across most of western Colorado, except for the extreme southwest portion of the state where abnormally dry conditions were noted. See the May 2004 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 3:31 PM MST, 8 hours 29 minutes earlier.

Area forecast discussion, Mar 31, 3:31 PM MST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MST WED MAR 31 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...AS THE UPPER RIDGE
EXITS COLORADO TO THE EAST THIS EVENING...A PATTERN CHANGE AWAY FROM
WARM AND DRY BEGINS THURSDAY AFTERNOON. FORECAST CONFIDENCE REMAINS
LOW HOWEVER AS APPROACHING PACIFIC STORM IS COMPLEX AND THIS CWA IS
INFLUENCED BY BOTH BRANCHES OF THE APPROACHING SPLITTING PACIFIC
STORM.

TONIGHT-THURSDAY...THIS AFTERNOON SSW MOISTURE FETCH IS EVIDENT WITH
CONVECTION FIRING AS FAR NORTH AS THE SOUTHERN MOGOLLON RIM. THE
SOUTHERN CLOSED LOW CONTINUES TO ADVECT MOISTURE INTO THE CWA
OVERNIGHT AND THURSDAY. MEANWHILE IN THE NORTHERN BRANCH...THE
SHALLOW COLD FRONT APPROACHES THE EASTERN UINTA MTNS THURSDAY
AFTERNOON. SUFFICIENT MOISTURE TO PRODUCE SCATTERED AFTERNOON
CONVECTION OVER ALL HIGHER TERRAIN...WITH THE BEST POPS OVER THE
EASTERN UINTAS AS THE FRONT PROVIDES FURTHER LIFT.

THURSDAY NIGHT...COLD AIRMASS IS SHALLOW AS IT PLOWS INTO NE UT/NW
CO IN THE EVENING. ESPECIALLY WITH THE 500MB LOW CLOSING TO THE
WEST...THE FRONTAL PUSH WILL WEAKEN. FOR NOW THE FRONT LOOKS TO
REMAIN MAINLY NORTH OF I-70 AND PERHAPS INTO SE-SOUTHCENTRAL UTAH.
THE FRONTAL LOCATION WILL BE THE BEST FOCUS FOR THUNDERSTORMS...BUT
SCATTERED POPS STILL OCCUR SE OF THE FRONT IN THE DEEPER MOISTURE
FETCH.  RAMEY

.LONG TERM (FRIDAY-WEDNESDAY)...
FRIDAY-MONDAY...CHAOTIC HEMISPHERIC CIRCULATION AS SEEN IN THE
ANIMATED JET STREAM LOOP LENDS LOW CONFIDENCE IN MDL SOLUTIONS.
MEDIUM RANGE MDLS BEGIN DAY 3 FRIDAY WITH SIGNIFICANT DIFFERENCES IN
LOCATION AND INTENSITY OF DOUBLE BARREL CUTOFF LOW PRESSURE SYSTEM.
EC SOLUTION PRODUCES MUCH LESS WEATHER FOR OUR CWA WITH STORM SYSTEMS
FURTHER TO THE SOUTHWEST. MEANWHILE GFS HAS A MORE CONSOLIDATED
CLOSED LOW CENTERED OVER UTAH. WILL GENERALLY COMPROMISE MDL
SOLUTIONS BUT LEAN JUST A LITTLE HEAVIER TOWARD GFS. MAIN MESSAGE
WILL BE A TREND TOWARD COOLER...WETTER MORE UNSETTLED WEATHER. THIS
PATTERN IS EXPECTED TO EVOLVE SLOWLY AS A DEEP LOW PRESSURE SYSTEM
OVER THE EASTERN U.S. ACTS TO BLOCK PROGRESSION.

WITH THAT SAID: WILL LEAVE SCATTERED POPS IN THE HIGH COUNTRY
...WITH LOWER POPS IN STORE FOR THE VALLEYS. SOME CAPE IS SEEN
FRIDAY SO INTRODUCED SLGHT CHANCE OF THUNDERSTORMS. FOR THIS EVENT
THE FINAL QFP/SNOWFALL AMOUNTS WL HINGE ON THE TRACK OF THE UPPER
LOW...WITH AMOUNTS VARYING FROM NOTHING TO LOW END WARNING CRITERIA
POSSIBLE. THE GFS SOLUTION APPEARS TO FAVOR THE NRN AND CENTRAL
MOUNTAINS AT THIS TIME. COOLING IS ALSO EXPECTED WITH ANOTHER
RUN AT FREEZING TEMPS FOR THE LOWER VALLEYS THIS WEEKEND. TEMPS START
TO MODERATE MONDAY AS THE UPPER LOW EITHER KICKS OUT INTO THE
PLAINS OR SINKS SOUTHEASTWARD INTO WEST TEXAS.

TUESDAY-WEDNESDAY...REMNANTS OF EXITING SYSTEM WL LINGER OVER THE
NRN MTNS AND ALONG THE DIVIDE RESULTING IN VERY LOW POPS FOR
TUESDAY. TEMPS TO WARM BACK TO ABOVE SEASONAL NORMS BY MIDWEEK AS
ANOTHER RIDGE BUILDS INTO THE REGION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JOE/MC
Hazardous weather outlook, Mar 31, 5:14 AM MST, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
514 AM MST WED MAR 31 2004

COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
514 AM MST WED MAR 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WINDY CONDITIONS WILL DEVELOP THURSDAY AFTERNOON IN ADVANCE OF A
STRENGTHENING PACIFIC STORM SYSTEM. A STRONG COLD FRONT WILL DIVE
ACROSS THE AREA THURSDAY NIGHT BRINGING A CHANCE OF RAIN AND SNOW
SHOWERS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
THE COLD FRONT. MUCH COOLER AIR WILL AFFECT THE AREA FRIDAY THROUGH
SUNDAY WITH THE CHANCE OF RAIN AND SNOW EACH DAY. SIGNIFICANT SNOW IS
POSSIBLE IN THE NORTHERN AND CENTRAL MOUNTAINS OF COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Grand and Battlement Mesas

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391426, 5391427, 5391428, 5391429, 5391430, 5391431, 5391432, 5391433, 5391434, 5392601, 5392602, 5392603, 5392604, 5392605, 5392606, 5392607, 5392608, 5392609, 5392610, 5392611, 5392612.